Alert archive / New Mexico / Flash Flood Warnings in 2010
Flash Flood Warning 55, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Sep 16, 2010, 5:32 PM MDT for Eddy County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 16, 2010, 5:32 PM MDT (23:32 UTC)
- Expired
- Sep 16, 2010, 8:30 PM MDT
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Eddy County, NM
The radar
The Holloman AFB radar (KHDX), 194 km from the middle of the area, began a volume at 23:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 11.5 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1812 J/kg
- Mixed-layer CIN
- -122 J/kg
- Mixed-layer LCL
- 970 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 110 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
103
WGUS54 KMAF 162332
FFWMAF
NMC015-170230-
/O.NEW.KMAF.FF.W.0055.100916T2332Z-100917T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
532 PM MDT THU SEP 16 2010
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* FLASH FLOOD WARNING FOR...
EDDY COUNTY IN SOUTHEAST NEW MEXICO...
* UNTIL 830 PM MDT
* AT 525 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
THUNDERSTORMS CAPABLE OF PRODUCING FLASH FLOODING. THESE
THUNDERSTORMS ARE MOVING SLOWLY SOUTH OVER THE SOUTHERN HALF OF
EDDY COUNTY. FLOODING OF LOW WATER CROSSINGS WILL ALSO BE A
CONCERN THIS EVENING.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SEVEN
RIVERS...OTIS...LOVING...LOCO HILLS...LAKEWOOD...COTTONWOOD...
DAYTON...CARLSBAD NORTH...CARLSBAD...AVALON...ATOKA AND ARTESIA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
ADDITIONAL RAINFALL IS EXPECTED WHICH COULD INCREASE THE POTENTIAL
FOR FLOODING IN THE WARNED AREA.
&&
LAT...LON 3293 10475 3295 10381 3252 10383 3250 10372
3202 10373 3203 10441
$$1 follow-up statement
027
WGUS74 KMAF 170010
FFSMAF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
610 PM MDT THU SEP 16 2010
NMC015-170230-
/O.CON.KMAF.FF.W.0055.000000T0000Z-100917T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
EDDY-
610 PM MDT THU SEP 16 2010
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 PM MDT FOR EDDY
COUNTY...
AT 606 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT THUNDERSTORMS CAPABLE OF PRODUCING FLASH FLOODING OVER THE
WARNED AREA.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SEVEN
RIVERS...CARLSBAD AND AVALON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOST FLOODING DEATHS ARE PREVENTABLE... AND MANY OCCUR WHEN MOTORISTS
DRIVE ACROSS FLOODED ROADWAYS. IT IS NEVER SAFE TO DRIVE ON FLOODED
ROADS. IT TAKES ONLY A FEW INCHES OF RAPIDLY FLOWING WATER TO QUICKLY
CARRY AWAY YOUR VEHICLE. TURN AROUND... DONT DROWN.
IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.
&&
LAT...LON 3268 10464 3273 10384 3252 10383 3250 10372
3202 10373 3203 10441
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 16, 5:11 PM MDT, 21 minutes earlier.
Area forecast discussion, Sep 16, 5:11 PM MDT, 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 611 PM CDT THU SEP 16 2010 .DISCUSSION... SEE BELOW && .AVIATION... VFR CONDITIONS WILL PERSIST THROUGH THE TAF PERIOD FOR ALL SITES. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE ACROSS AREAS OF THE PERMIAN BASIN...TRANS PECOS AND SOUTHEASTERN NEW MEXICO FOR THE NEXT COUPLE OF HOURS. SOME GUSTY WINDS AND BRIEF HEAVY RAIN WILL BE POSSIBLE WITH THESE STORMS. AFTER THESE STORMS PASS WINDS WILL BE LIGHT AND FROM THE SOUTHEAST. TOMORROW AFTERNOON WILL BE MUCH MORE TAME WITH JUST A FEW WIND GUSTS. && .PREV DISCUSSION... /ISSUED 224 PM CDT THU SEP 16 2010/ DISCUSSION... CONVECTION DEVELOPED EARLIER THAN USUAL IN THE DAVIS AND GUADALUPE MOUNTAINS AND COMBINED WITH A RAPIDLY DEVELOPING CU FIELD INDICATE THE INSTABILITY THAT IS PRESENT ACROSS THE CWA. SHEAR IS WEAK SO THE SEVERE THREAT WILL MAINLY BE LIMITED TO STRONG DOWNBURST WINDS AND HEAVY RAIN CAUSING FLOODING. THE LATEST 4KM WRF CONTINUES THE CONVECTION OUT WEST FOR A FEW MORE HOURS BEFORE IT DIMINISHES. HOWEVER A WEAK FRONT IS LOCATED NEAR THE I-40 CORRIDOR AND THERE MAY BE CONVECTION DEVELOPING ALONG THIS BOUNDARY WHICH PUSHES SOUTH INTO THE PERMIAN BASIN BETWEEN 6PM AND MIDNIGHT. FEEL THE MODEL IS TOO AGGRESSIVE WITH THE PRECIP AND THEREFORE DID NOT UP POPS INTO THE LIKELY CATEGORY...BUT THE COVERAGE SHOULD BE DECENT WITH RAINFALL TOTALS OF PERHAPS UP TO AN INCH POSSIBLE. BEYOND TODAY THE WEATHER PATTERN BECOMES LESS ACTIVE WITH A DRIER BOUNDARY LAYER COMBINING WITH COOLER TEMPS KEEP ANY THUNDERSTORMS ANCHORED IN THE MOUNTAINS. EASTERLY FLOW GRADUALLY LOWERS 850MB TEMPS FROM 25C DOWN TO 20 TO 22C BY THE END OF THE 7 DAY FORECAST PERIOD FINALLY LETTING DAYTIME HIGHS SLIDE INTO THE 80S ACROSS ALL BUT THE PECOS RIVER VALLEY. HENNIG && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 76
Hazardous weather outlook, Sep 16, 12:40 PM MDT, 4 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 140 PM CDT THU SEP 16 2010 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-171845- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 140 PM CDT THU SEP 16 2010 /1240 PM MDT THU SEP 16 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS MUCH OF WEST TEXAS AND SOUTHEAST NEW MEXICO THROUGH THE AFTERNOON AND EVENING. THE BEST CHANCE OF THUNDERSTORMS WILL BE NORTH AND WEST OF A PRESIDIO...MARATHON...FORT STOCKTON...BIG LAKE LINE. A FEW STORMS COULD BECOME STRONG TO SEVERE...PRODUCING STRONG AND POSSIBLY DAMAGING WIND GUSTS...FREQUENT CLOUD TO GROUND LIGHTNING STRIKES...HAIL...AND HEAVY RAIN. THUNDERSTORMS WILL BE SLOW MOVING IN NATURE...SO HEAVY RAINFALL MAY LEAD TO LOCALIZED FLOODING OR FLASH FLOODING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... THERE IS A LOW CHANCE OF SPOTTER ACTIVATION THIS AFTERNOON AND EVENING. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Sep 16, 2:59 PM MDT, 2 hours 33 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 359 PM CDT THU SEP 16 2010 NMZ028-033-034-162130- CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-EDDY COUNTY PLAINS- 259 PM MDT THU SEP 16 2010 ...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING NORTHEASTERN EDDY AND WEST CENTRAL LEA COUNTIES UNTIL 330 PM MDT... A STRONG THUNDERSTORM WAS LOCATED 9 MILES SOUTH OF LOCO HILLS AT 259 PM MDT...SHOWING LITTLE MOVEMENT. PRECAUTIONARY/PREPAREDNESS ACTIONS... GUSTY WINDS TO 55 MPH... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE. &&
Special weather statement, Sep 16, 3:19 PM MDT, 2 hours 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 419 PM CDT THU SEP 16 2010 NMZ028-162145- EDDY COUNTY PLAINS- 319 PM MDT THU SEP 16 2010 ...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING NORTH CENTRAL EDDY COUNTY UNTIL 345 PM MDT... A STRONG THUNDERSTORM WAS LOCATED 7 MILES EAST OF DAYTON AT 317 PM MDT...MOVING NORTHWEST AT 5 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... GUSTY WINDS TO 55 MPH... SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE IN THIS AREA IN AND AROUND 10 MILES EAST OF ARTESIA NEAR HIGHWAY 82. &&
Special weather statement, Sep 16, 3:31 PM MDT, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 431 PM CDT THU SEP 16 2010 TXZ058-067-162200- WARD-REEVES COUNTY AND UPPER TRANS PECOS- 431 PM CDT THU SEP 16 2010 ...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING REEVES AND WEST CENTRAL WARD COUNTIES UNTIL 500 PM CDT... A STRONG THUNDERSTORM WAS LOCATED 9 MILES SOUTHEAST OF TOYAH AT 431 PM CDT...MOVING NORTHWEST AT 5 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING GUSTY WINDS NEAR 55 MPH AND BRIEF HEAVY RAIN. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. &&
Special weather statement, Sep 16, 3:56 PM MDT, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 456 PM CDT THU SEP 16 2010 TXZ058-067-162245- WARD-REEVES COUNTY AND UPPER TRANS PECOS- 456 PM CDT THU SEP 16 2010 ...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING CENTRAL REEVES AND SOUTHWESTERN WARD COUNTIES UNTIL 545 PM CDT... A STRONG THUNDERSTORM WAS LOCATED OVER PECOS AT 456 PM CDT...MOVING NORTHEAST AT 5 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING GUSTY WINDS NEAR 55 MPH AND BRIEF HEAVY RAIN. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. &&
Special weather statement, Sep 16, 4:12 PM MDT, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 512 PM CDT THU SEP 16 2010 NMZ028-162245- EDDY COUNTY PLAINS- 412 PM MDT THU SEP 16 2010 ...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING CENTRAL EDDY COUNTY UNTIL 445 PM MDT... A STRONG THUNDERSTORM WAS LOCATED 4 MILES EAST OF LOVING AT 410 PM MDT. THE STORM WAS NEARLY STATIONARY. RAPID NEW DEVELOPMENT IS OCCURING NEAR OTIS AND NORTHWARD TOWARD CARLSBAD. PRECAUTIONARY/PREPAREDNESS ACTIONS... GUSTY WINDS TO 55 MPH ... SMALL HAIL... VERY HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE NEAR MALAGA...OTIS...AND CARSLBAD. &&
Special weather statement, Sep 16, 4:53 PM MDT, 39 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 553 PM CDT THU SEP 16 2010 NMZ027-028-033-034-TXZ058-059-067-258-162345- CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-LOVING-WARD- REEVES COUNTY AND UPPER TRANS PECOS-GUADALUPE MOUNTAINS- 453 PM MDT THU SEP 16 2010 ...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING EDDY...LOVING...NORTHEASTERN CULBERSON...NORTHWESTERN REEVES... NORTHWESTERN WARD AND SOUTHWESTERN LEA COUNTIES UNTIL 545 PM MDT/645 PM CDT/... A GROUP OF STRONG THUNDERSTORMS WERE LOCATED IN THE SOUTHERN PORTION OF EDDY AND LEA COUNTIES...AS WELL AS THE NORTHERN PORTION OF REEVES COUNTY. THESE THUNDERSTORMS ARE MOVING NORTH AT 5 TO 10 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. &&
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 16, 4:54 PM MDT | Areal Flood Advisory | MAF | Eddy | 111 min |
Nearby
Flash Flood Warnings in New Mexico, 2010Every flash flood warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.